Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 14, 2018, 4:59 AM CDT for 4 parishes in Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2018, 4:59 AM CDT (09:59 UTC)
- Expired
- Apr 14, 2018, 5:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA
The radar
The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:29 AM CDT | TSTM WND DMG | Kinder, LA | PUBLIC POSTED PHOTOS TO SOCIAL MEDIA OF TREES DOWN IN KINDER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 9:53 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2725 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 17.6
The text
As transmitted.
486
WUUS54 KLCH 140959
SVRLCH
LAC003-011-019-053-141100-
/O.NEW.KLCH.SV.W.0033.180414T0959Z-180414T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
459 AM CDT SAT APR 14 2018
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Northwestern Jefferson Davis Parish in southwestern Louisiana...
Eastern Beauregard Parish in southwestern Louisiana...
Northeastern Calcasieu Parish in southwestern Louisiana...
Western Allen Parish in southwestern Louisiana...
* Until 600 AM CDT.
* At 458 AM CDT, a severe thunderstorm was located 7 miles southwest
of Ragley, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lake Charles, Sulphur, Kinder, Reeves, Dry Creek, Singer, Moss
Bluff, Sugartown, De Quincy, Mittie, Ragley, Grant, Dequincy,
Longville, Buller, Buhler, Harmony, Topsy, Gillis and Tulla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 600 AM CDT for southwestern
and west central Louisiana.
LAT...LON 3047 9272 3019 9346 3060 9351 3088 9308
3088 9301
TIME...MOT...LOC 0958Z 235DEG 44KT 3044 9331
HAIL...1.00IN
WIND...60MPH
$$
RACKLEY2 follow-up statements
716
WWUS54 KLCH 141034
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
534 AM CDT SAT APR 14 2018
LAC003-011-019-053-141100-
/O.CON.KLCH.SV.W.0033.000000T0000Z-180414T1100Z/
Jefferson Davis LA-Beauregard LA-Calcasieu LA-Allen LA-
534 AM CDT SAT APR 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHWESTERN JEFFERSON DAVIS...SOUTHEASTERN BEAUREGARD...
NORTHEASTERN CALCASIEU AND WESTERN ALLEN PARISHES...
At 534 AM CDT, a severe thunderstorm was located over Mittie, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kinder, Reeves, Dry Creek, Mittie, Grant, Buller, Harmony, Topsy and
Leblanc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 600 AM CDT for southwestern
Louisiana.
LAT...LON 3030 9316 3040 9318 3070 9309 3085 9299
3047 9272
TIME...MOT...LOC 1034Z 235DEG 44KT 3069 9289
HAIL...<.75IN
WIND...60MPH
$$
RACKLEY152
WWUS54 KLCH 141045
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
545 AM CDT SAT APR 14 2018
LAC003-011-019-053-141055-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-180414T1100Z/
Jefferson Davis LA-Beauregard LA-Calcasieu LA-Allen LA-
545 AM CDT SAT APR 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON
DAVIS...SOUTHEASTERN BEAUREGARD...NORTHEASTERN CALCASIEU AND WESTERN
ALLEN PARISHES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 600 AM CDT for southwestern
Louisiana.
LAT...LON 3030 9316 3040 9318 3070 9309 3085 9299
3047 9272
TIME...MOT...LOC 1044Z 235DEG 44KT 3077 9276
$$
RACKLEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 11:29 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 13, 11:29 PM CDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1129 PM CDT Fri Apr 13 2018
.AVIATION...MVFR ceilings will prevail through the next few
hours, however ceilings are expected to become mostly IFR as a
line of thunderstorms approaches. Ceilings will improve after the
storms pass. Winds will become west to northwest as the line of
storms pass while remaining gusty into Saturday.
&&
.PREV DISCUSSION... /issued 1015 PM CDT Fri Apr 13 2018/
DISCUSSION...
Wx map shows sfc low over N MO, with cold front extending
southward across eastern KS/OK and C to N TX. Radar only showing
showers across inland SE TX and C LA this evening. The stronger
storms remain across NE TX/N LA. Latest HRRR guidance on track to
push the front and developing line of strong to severe TSRA
approaching our warning area of Inland SE TX by 1-2 AM, pushing
through the remainder of SE TX/C and S LA. Severe threat with this
convection still present. SPC has issued TORNADO WATCH 45 until 6
AM CDT Saturday for Hardin, Jasper, Newton and Tyler counties in
SE TX, and Rapides, Beauregard, Vernon parishes in Western and
Central Louisiana.
Short term updates to forecast, mainly for temp/dewpoint refresh,
but otherwise on track. Rainfall amounts, and timing of greatest
chances of showers and thunderstorms remain on track.
DML
PREV DISCUSSION... /issued 608 PM CDT Fri Apr 13 2018/
AVIATION...MVFR ceilings are expected through midnight with IFR
ceilings possible during the early morning. Ceilings will improve
a few hours after FROPA Saturday Morning. Showers and storms have
begun across the area, but mainly in SETX and CenLA. Chances will
increase across the remainder of the area through the evening.
Coverage will decrease from west to east through the morning.
South winds will quickly veer NW with the front.
PREV DISCUSSION... /issued 411 PM CDT Fri Apr 13 2018/
SYNOPSIS...
-Scattered to numerous severe storms will be possible overnight
through Saturday as a cold front moves across the region
-Damaging winds will be the primary threat with overnight
thunderstorms, but tornadoes and large hail will also be
possible.
-There will be a 10-20% chance of flash flooding overnight and
Saturday, with the greatest chance across far eastern Acadiana
-Storm total of rainfall of 1”-3” can be expected with isolated
higher totals of 5+”.
DISCUSSION...
Short Term…Tonight and Saturday...
Radar and satellite imagery over the past several hours show
convection has developed across portions of the Lower Mississippi
River Valley and Central Plains. These strong to severe
thunderstorms are expected to continue to develop through this
evening as a the combination of a dryline and cold front pushes
eastward into the Arklatex region. Deep layer shear in excess of
40 knots aligned parallel to the front/dryline should result in
upscale growth of initial convection into an organized line. The
latest round of 12Z HREF guidance depicts such an evolution with a
line of thunderstorms moving through the CWA overnight tonight
and exiting Acadiana Saturday afternoon. As far as timing of this
event, the greatest potential for strong to severe thunderstorms
across portions of the area will be as follows:
Interior Southeast Texas/Piney Woods: 11 PM – 4 AM
Alexandria – Lake Charles – Beaumont: 3 AM – 7 AM
Acadiana: 6 AM – Afternoon
SPC has most of the area highlighted in a Slight Risk of severe
of severe thunderstorms tonight and through tomorrow. The far
southeastern portion of the CWA is highlighted in an Enhanced Risk
based on the potential for restrengthening of thunderstorms
tomorrow afternoon. The primary threat with thunderstorms tonight
will be damaging winds. In addition to damaging winds, 0-1 km and
0-3 km storm relative helicity in excess of 200 m2/s2 will
supportive of tornadoes with any bowing portions of the QLCS/LEWP
that develop. While large hail cannot be ruled out, based on the
predominant linear convective mode, it should be the least likely
of the severe weather threats. The best chance for large hail will
be with any isolated cells that can develop ahead of the main
line late tonight across SE Texas/Central Louisiana or across far
eastern Acadiana/Southeast Louisiana on Saturday.
This morning's 12Z LCH and model forecast soundings all indicate
that a deep warm cloud layer will be in place over the region which
will be supportive of efficient precipitation production. While
the squall line should be fairly progressive, a widespread 1"-3"
of rainfall is expected with local amounts in excess of 5 inches
possible. Currently, 3-hour flash flood guidance across the
region ranges from 3.5-5 inches. The 12Z HREF guidance had a
10%-30% chance of rainfall exceeding these values across portions
of southeastern Acadiana tomorrow and this corresponds well with
the Slight Risk of Excessive rainfall issued by WPC. At this
point, while flash flooding will be possible tomorrow, the threat
does not appear to be widespread enough to warrant a Flash Flood
Watch at this time.
Rainfall is expected to gradually come to an end from west to east
Saturday afternoon as the cold front exits the region. Behind the
front much cooler, drier air will filter in on brisk northerly
winds Saturday into Sunday.
Long Term…Sunday through Friday...
An upper level ridge will build across the central CONUS in the
wake of the trough that will bring tonight's cold front. Surface
high pressure will result in dry conditions and cooler
temperatures on Sunday and Monday. Temperatures will begin to
moderate through the middle part of the week but conditions should
remain predominately dry with relatively zonal 500 hPa flow in
place over the central US. The next substantial shortwave trough
is expected to approach the region next weekend brining another
chance for showers and thunderstorms.
MARINE...
Strong onshore flow will persist through the evening in advance
of an approaching cold front. A broad line of thunderstorms is
expected tonight into Saturday with the frontal passage. Strong
offshore flow will develop in the wake of the front late Saturday.
Northerly winds of 20-25 knots with gusts to 35 knots and seas of
4-8 feet with seas up to 10 feet will be possible. Strong offshore
flow will persist into Sunday before relaxing on Monday afternoon
as high pressure once again settles over the region. Therefore,
the Small Craft Advisory currently in effect through Saturday
night will likely be extended.
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 64 70 42 63 / 90 60 10 0
LCH 65 71 45 66 / 90 60 10 0
LFT 68 72 44 63 / 50 90 20 0
BPT 62 70 43 66 / 90 40 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ450-452-455-
470-472-475.
Small Craft Exercise Caution through late Saturday night for
GMZ430-432-435.
&&
AVIATION...05Hazardous weather outlook, Apr 13, 3:38 PM CDT, 13 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 338 PM CDT Fri Apr 13 2018 LAZ027>033-TXZ180-201-259>262-142045- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Tyler-Hardin-Northern Jasper-Northern Newton-Southern Jasper- Southern Newton- 338 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms will increase in coverage and intensity during the evening before being overtaken by a developing squall line late Friday night into Saturday morning. Some of these storms may be strong to severe with damaging winds, large hail and tornadoes possible. In addition, some thunderstorms may produce locally heavy rainfall which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms will gradually end from west to east during the day Saturday as the cold front moves through. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LAZ041>045-052>055-073-074-TXZ215-216-142045- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Jefferson-Orange- 338 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for south central Louisiana, southwest Louisiana and southeast Texas. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered showers and thunderstorms will increase in coverage and intensity during the evening before being overtaken by a developing squall line late Friday night into Saturday morning. Some of these storms may be strong to severe with damaging winds, large hail and tornadoes possible. In addition, some thunderstorms may produce locally heavy rainfall which could result in localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms will gradually end from west to east during the day Saturday as the cold front moves through. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. GMZ450-452-455-470-472-475-142045- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 338 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for Gulf of Mexico. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. A squall line will move across the coastal waters late Friday night into Saturday morning. Some of these storms may be strong to severe with damaging winds, large hail and waterspouts possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Storms will gradually end from west to east during the day Saturday as the cold front moves through. Brisk offshore flow is expectected to continue through Saturday before decreasing Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. GMZ430-432-435-142045- Sabine Lake-Calcasieu Lake-Vermilion Bay- 338 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for Gulf of Mexico. .DAY ONE...This Afternoon and Tonight. A squall line will move across the inland lakes and nearshore bays late tonight into Saturday morning. Some of these storms may be strong to severe with damaging winds, large hail and waterspouts possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Storms will gradually end from west to east during the day Saturday as the cold front moves through. Brisk offshore flow is expectected to continue through Saturday before decreasing Sunday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Apr 14, 1:54 AM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
154 AM CDT SAT APR 14 2018
LAZ027-030-TXZ180-201-215-216-259>262-140730-
Beauregard LA-Vernon LA-Orange TX-Jefferson TX-Hardin TX-
Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
154 AM CDT SAT APR 14 2018
...SPECIAL WEATHER STATEMENT...
At 149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hemphill to Liberty.
Movement was southeast at 30 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Beaumont, Lumberton, Jasper, Leesville, Silsbee, Newton, Kirbyville,
Kountze, Sour Lake, Merryville, Nome, Evadale, Town Bluff, Toledo
Bend Dam, Fred, Bon Weir, Burkeville, Saratoga, Call and Hamshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 AM CDT for southwestern
and west central Louisiana...and southeastern Texas.
LAT...LON 3115 9395 3117 9358 3123 9354 3124 9355
3124 9353 3114 9320 2976 9435 2989 9436
2989 9444 3011 9445 3011 9460 3030 9466
TIME...MOT...LOC 0649Z 296DEG 27KT 3124 9379 3009 9476
MMSpecial weather statement, Apr 14, 4:03 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
403 AM CDT SAT APR 14 2018
LAZ041-073-TXZ215-216-261-262-140945-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
Southern Newton TX-Southern Jasper TX-
403 AM CDT SAT APR 14 2018
...SPECIAL WEATHER STATEMENT...
At 403 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gist to near Port Neches to 13 miles south
of La Belle. Movement was northeast at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Deweyville, Central Gardens, Sabine Pass,
Starks, Mauriceville, Rose City, Pine Forest, Lakeview, Weiss Bluff,
Gist and Port Acres.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 600 AM CDT for southwestern
Louisiana...and southeastern Texas.
LAT...LON 2961 9429 3001 9408 3030 9412 3045 9371
3044 9370 3040 9374 3040 9368 3017 9361
2974 9373 2969 9383 2969 9384 2980 9391
2985 9379 2997 9376 3000 9379 2999 9386
2997 9384 2981 9395 2968 9384 2968 9402
TIME...MOT...LOC 0903Z 242DEG 31KT 3029 9397 3003 9394 2969 9414
RACKLEYThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 4:19 AM CDT | Wind Advisory | LCH | Cameron, Saint Martin | 12 hr |
| Apr 14, 4:26 AM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Calcasieu | 49 min |
| Apr 14, 4:46 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 59 min |
| Apr 14, 4:49 AM CDT | Special Marine Warning | LCH | 56 min | |
| Apr 14, 5:57 AM CDT | Special Weather Statement | LCH | Acadia, Evangeline, Saint Landry | 63 min |
| Apr 14, 6:09 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 51 min |
| Apr 14, 6:42 AM CDT | Tornado Warning | LCH | Lafayette, Saint Martin, Vermilion | 33 min |
| Apr 14, 6:49 AM CDT | Tornado Warning | LCH | Iberia, Lafayette, Saint Martin, Vermilion | 26 min |
| Apr 14, 7:05 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, St. Mary, Vermilion | 55 min |
| Apr 14, 7:11 AM CDT | Special Marine Warning | LCH | 64 min | |
| Apr 14, 7:22 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin | 53 min |
| Apr 14, 7:51 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 54 min |
| Apr 14, 8:41 AM CDT | Severe Thunderstorm Warning | LCH | Iberia, Saint Martin, St. Mary | 64 min |
| Apr 14, 9:17 AM CDT | Tornado Warning | LCH | Saint Martin | 13 min |
| Apr 14, 9:20 AM CDT | Special Marine Warning | LCH | 25 min | |
| Apr 14, 9:53 AM CDT | Special Weather Statement | LCH | St. Mary | 37 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.